Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 42, NWS Paducah, KY

May 27, 20216 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 27, 2021, 4:31 PM CDT for 6 counties in Illinois. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2021, 4:31 PM CDT (21:31 UTC)
Expired
May 27, 2021, 5:15 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, IL, Hamilton County, IL, Jackson County, IL, Jefferson County, IL, Perry County, IL, Williamson County, IL

The radar

The Evansville,IN radar (KVWX), 109 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:54 PM CDTHAIL 0.253 S Mount Vernon, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 11:26 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS53 KPAH 272131
SVRPAH
ILC055-065-077-081-145-199-272215-
/O.NEW.KPAH.SV.W.0042.210527T2131Z-210527T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
431 PM CDT Thu May 27 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Eastern Perry County in south central Illinois...
  Southern Jefferson County in south central Illinois...
  Western Williamson County in southern Illinois...
  Northern Jackson County in southern Illinois...
  Franklin County in south central Illinois...
  Northern Hamilton County in south central Illinois...

* Until 515 PM CDT.

* At 430 PM CDT, severe thunderstorms were located along a line
  extending from near Woodlawn to 7 miles southwest of Ava, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Mount Vernon around 440 PM CDT.
  Murphysboro around 450 PM CDT.

Other locations in the path of these severe thunderstorms include
Carbondale, De Soto, Elkville, Royalton, Hurst, Carterville, Zeigler,
Cambria, Marion, Herrin, Johnston City, Crainville and Energy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 8870 3826 8870 3824 8839 3765 8897
      3777 8964 3822 8925 3821 8915 3833 8914
TIME...MOT...LOC 2130Z 274DEG 37KT 3836 8905 3782 8960 

HAIL...1.00IN
WIND...60MPH
 
$$

PS
2 follow-up statements
165 
WWUS53 KPAH 272147
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
447 PM CDT Thu May 27 2021

ILC055-065-077-081-145-199-272215-
/O.CON.KPAH.SV.W.0042.000000T0000Z-210527T2215Z/
Perry IL-Jefferson IL-Williamson IL-Jackson IL-Franklin IL-
Hamilton IL-
447 PM CDT Thu May 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN PERRY...SOUTHERN JEFFERSON...WESTERN WILLIAMSON...
NORTHERN JACKSON...FRANKLIN AND NORTHERN HAMILTON COUNTIES...

At 447 PM CDT, severe thunderstorms were located along a line
extending from near Mount Vernon to 8 miles north of Grand Tower,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Mount Vernon around 450 PM CDT.

Other locations in the path of these severe thunderstorms include
Carbondale, De Soto, Cambria, Carterville, Crainville and Energy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 8870 3826 8870 3824 8839 3765 8897
      3777 8964 3822 8925 3821 8915 3833 8914
TIME...MOT...LOC 2147Z 285DEG 27KT 3830 8896 3776 8951 

HAIL...1.00IN
WIND...60MPH
 
$$

PS
756 
WWUS53 KPAH 272159
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
459 PM CDT Thu May 27 2021

ILC055-065-077-081-145-199-272215-
/O.CON.KPAH.SV.W.0042.000000T0000Z-210527T2215Z/
Perry IL-Jefferson IL-Williamson IL-Jackson IL-Franklin IL-
Hamilton IL-
459 PM CDT Thu May 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN PERRY...SOUTHERN JEFFERSON...WESTERN WILLIAMSON...
NORTHEASTERN JACKSON...FRANKLIN AND NORTHERN HAMILTON COUNTIES...

At 459 PM CDT, severe thunderstorms were located along a line
extending from near Mount Vernon to near Murphysboro, moving east at
45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Cambria, Hurst, Herrin, Carterville, Crainville, Energy, Marion, 
  Johnston City and Pittsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 8870 3826 8870 3824 8839 3765 8897
      3774 8949 3804 8921 3816 8909 3831 8898
TIME...MOT...LOC 2159Z 274DEG 37KT 3829 8884 3775 8939 

HAIL...1.00IN
WIND...60MPH
 
$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:14 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 27, 3:14 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
314 PM CDT Thu May 27 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 314 PM CDT Thu May 27 2021

Surface analysis shows a cold front extending from south central
Iowa into northeast and south central Kansas then into western
Oklahoma. Radar shows a line of thunderstorms just west/northwest
of the PAH forecast area. Ahead of the main activity, isolated
storms have popped up in southeast Missouri into southwest Illinois,
with a couple of sub-severe wind reports and one warning.

As the front moves east, models show showers and thunderstorms
continuing to develop and moving east, with convection becoming
widespread from west to east through this evening across the PAH
forecast area. Showers and storms will remain widespread during
much of the overnight, with chances beginning to taper off in our
far west/northwest counties toward daybreak. Models show the
front moving through the PAH forecast area late tonight through
mid afternoon Friday, and showers and thunderstorms will end west
to east behind the front, with our area likely dry by late
afternoon. Our best potential for severe storms will be through
this evening, then instability values quickly become less
favorable toward 06z Friday and begin shifting to our east.

Low temperatures tonight will remain well above normal in the 60s.
Much cooler conditions will move in behind the cold front for
Friday and Friday night. Highs Friday will be about 10 to 15
degree cooler than today, and about 10 degrees cooler than normal
with values in the middle 60s to middle 70s. Lows Friday night
will 15 to 20 degrees cooler than tonight, with readings in the
upper 40s to around 50 degrees.

.LONG TERM...(Saturday through Thursday)
Issued at 314 PM CDT Thu May 27 2021

As the surface low pressure system moves eastward, northerly flow
will allow for well-below average temperatures Saturday with highs
mainly in the mid-60s. Record low maximum temperatures on Saturday
are much lower than they are on the adjacent days, so records are
not anticipated despite being 15+ degrees below average. Upper-level
flow becomes more zonal Sunday into Monday, and temperatures will
rise accordingly. On Sunday, skies clear and winds calm as high
pressure moves through, just to our north. On Monday, light
southerly winds help boost highs back up to near 80.

A few ensemble members bring rain chances into Southeast Missouri on
Monday, but the forecast delays this until Monday night. The GFS
ensemble is the fastest eastward progression of the moisture plume
from Texas, while the Canadian is the slowest. With the front likely
to be well to our west Tuesday, thunder chances are limited to
slight chance Tuesday afternoon. PoPs and PoTs are increased for
Wednesday-Thursday though uncertainty remains moderately high at
this time.

After increasing through the weekend from the mid-60s to near 80 for
Monday, high temperatures are likely to be fairly steady through
much of next week. Low temperatures are expected to increase more
gradually, from the upper 40s Saturday night to the lower 60s
Wednesday night, as dew points slowly increase through the long term
forecast period.

&&

.AVIATION...
Issued at 210 PM CDT Thu May 27 2021

Isolated shra/tsra will become scattered to numerous at KCGI/KMVN
by around 00z, KPAH/KEVV by around 03z, and KOWB around 05z.
Low VFR/MVFR cigs and vsbys will accompany shra/tsra. Ahead of and
away from convection, VFR conditions expected. MVFR cigs expected
after 08z with the passage of a cold front as shra/tsra continue.
Winds will be from south to southwest around 10kts with some gusts
to around 15 kts, becoming west late in the TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...ATL
AVIATION...RST
Hazardous weather outlook, May 27, 10:01 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1001 AM CDT Thu May 27 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281515-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1001 AM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of severe thunderstorms across the area later
this afternoon and evening. Damaging winds will be the most likely
hazard. A brief spin up tornado or two could cause some enhanced
wind damage locally. Marginally severe hail is possible. Very
heavy rainfall is likely with the stronger storms. However,
isolated flooding issues, if any develop, should be short lived.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered non-severe thunderstorms will be
possible Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

In the hours before

Local storm report, May 27, 2:08 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
208 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND GST     1 N JACKSON             37.40N 89.65W
05/27/2021  E45 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

            SOME DAMAGE TO SMALL TREE LIMBED ALSO
            REPORTED. VIDEO RELAYED VIA TWITTER.

&&

DWS
Special weather statement, May 27, 2:23 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
223 PM CDT Thu May 27 2021

ILZ084-085-088-089-092-093-MOZ076-087-111-272015-
Alexander IL-Jackson IL-Union IL-Johnson IL-Williamson IL-Pulaski IL-
Cape Girardeau MO-Scott MO-Perry MO-
223 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR UNION...NORTHWESTERN PULASKI...
SOUTHWESTERN JOHNSON...SOUTHWESTERN WILLIAMSON...EASTERN JACKSON...
ALEXANDER...NORTHEASTERN SCOTT...SOUTHEASTERN PERRY AND NORTHEASTERN
CAPE GIRARDEAU COUNTIES UNTIL 315 PM CDT...

At 222 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trail Of Tears State Park to near Olive
Branch. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cape Girardeau, Carbondale, Murphysboro, Scott City, Anna, Jonesboro,
Trail Of Tears State Park, De Soto, Cobden, Elkville, Dongola, Tamms,
Grand Tower, Horseshoe Lake Conservation Area, Olive Branch, Ware,
Cedar Lake Area, Makanda, Ullin and Thebes.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southern Illinois...and southeastern Missouri.

LAT...LON 3736 8893 3702 8940 3750 8965 3795 8926
      3795 8924
TIME...MOT...LOC 1922Z 219DEG 25KT 3748 8957 3714 8939

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:23 PM CDTSpecial Weather StatementPAHAlexander, Jackson, Union52 min
May 27, 3:03 PM CDTSevere Thunderstorm WarningPAHWayne42 min
May 27, 4:43 PM CDTSpecial Weather StatementPAHJohnson32 min
May 27, 5:43 PM CDTAreal Flood AdvisoryPAHEdwards, Franklin, Hamilton, Jefferson, Perry, Wabash and 1 more2 hr
May 27, 6:23 PM CDTAreal Flood AdvisoryPAHAlexander, Gallatin, Jackson, Johnson, Pulaski, Saline and 2 more112 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.